Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jul 11, 2018, 12:47 PM PDT for San Diego County, California. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2018, 12:47 PM PDT (19:47 UTC)
- Expired
- Jul 11, 2018, 2:15 PM PDT
- In force
- 88 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County San Diego County, CA
The radar
The San Diego radar (KNKX), 40 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
184 WUUS56 KSGX 111947 SVRSGX CAC073-112115- /O.NEW.KSGX.SV.W.0001.180711T1947Z-180711T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service San Diego CA 1247 PM PDT WED JUL 11 2018 The National Weather Service in San Diego has issued a * Severe Thunderstorm Warning for... Southeastern San Diego County in southwestern California... * Until 215 PM PDT * At 1244 PM PDT, a severe thunderstorm was located near I-8 Between Boulevard And Imperial County Line, moving slowly northwest. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Alpine, I-8 Between Pine Valley And Boulevard, Mount Laguna, Cuyamaca Rancho State Park, Lake Morena, Potrero, Pine Valley, Campo, Descanso, southwestern Boulevard, Hwy S1 Between Lake Cuyamaca and Mount Laguna. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3290 11687 3293 11640 3260 11633 3257 11676 TIME...MOT...LOC 1944Z 240DEG 49KT 3274 11620 HAIL...<.75IN WIND...60MPH $$ Small
2 follow-up statements
108 WWUS56 KSGX 112055 SVSSGX Severe Weather Statement National Weather Service San Diego CA 155 PM PDT WED JUL 11 2018 CAC073-112115- /O.CON.KSGX.SV.W.0001.000000T0000Z-180711T2115Z/ San Diego CA- 155 PM PDT WED JUL 11 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT FOR SOUTHEASTERN SAN DIEGO COUNTY... At 144 PM PDT, severe thunderstorms are expected to develop in the warned area. At 144 PM the strongest thunderstorm was located just northwest of Pine Valley, moving slowly north, with other thunderstorms developing that may become severe. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations that may be impacted include... El Cajon, Alpine, I-8 Between Pine Valley And Boulevard, Mount Laguna, Cuyamaca Rancho State Park, Lake Morena, Potrero, Pine Valley, Campo, Descanso, southwestern Boulevard, Hwy S1 Between Lake Cuyamaca And Mount Laguna, Lakeside, Skye Valley, La Posta Indian Reservation, Barrett Lake, Harbison Canyon, Campo Indian Reservation, Flinn Springs and Viejas Indian Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3290 11687 3293 11640 3260 11633 3257 11676 TIME...MOT...LOC 2044Z 240DEG 49KT 3315 11535 HAIL...<.75IN WIND...60MPH $$ Small
914
WWUS56 KSGX 112124
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
224 PM PDT WED JUL 11 2018
CAC073-112133-
/O.EXP.KSGX.SV.W.0001.000000T0000Z-180711T2115Z/
San Diego CA-
224 PM PDT WED JUL 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAN DIEGO COUNTY
HAS EXPIRED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning has been
allowed to expire.
LAT...LON 3290 11687 3293 11640 3260 11633 3257 11676
TIME...MOT...LOC 2123Z 240DEG 49KT 3338 11487
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 9:38 AM PDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 11, 9:38 AM PDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service San Diego CA 938 AM PDT Wed Jul 11 2018 .SYNOPSIS... Monsoonal moisture remains in place today with mostly sunny skies and will bring widely scattered thunderstorms during the this afternoon and Thursday afternoon...mainly for the mountains...foothills...high deserts...and possible spilling into the Inland Empire. Slow drying will begin on Thursday with greater drying for Friday and Saturday as an upper high pressure builds right over southern California. Inland temperatures will increase Friday and Saturday to slightly above normal while the coastal areas are about average or slightly above. For coastal areas...a coastal eddy will bring a greater return of coastal low clouds for tonight into Thursday morning. Upper level high pressure will lift north over California and Nevada on Sunday and persist through next week. This will keep average but warm July temperatures over the region with some inland areas going above average. Monsoonal moisture will increase slightly and bring isolated mountain thunderstorms. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... Deep monsoonal moisture remains in place with 1.5 to 1.7 inch precipitable water widespread. The difference today is a short wave trough (vort max) is located over us (see water vapor imagery) with the resultant mid clouds over the high deserts and Inland Empire but clear elsewhere. This is drifting to the west in deep uniform east to northeast mid-level steering flow. Based on mesoanalysis we are stable now and limited or no elevated instability. However, with abundant sunshine and easterly flow which will collide with afternoon sea breeze penetrating inland, there should be good upslope forcing to reach the increasing boundary layer and mid level instability in the wake of the vort max. Mid level drier air increases instability aloft. The steering flow supports pushing storms westward and into the opposing westerly onshore flow sea breeze. Thus isolated cells should move and develop in the Inland Empire and some cells drifting down into foothills. It appears all mountains have a chance for deep convection this afternoon but the earliest initiation and stronger more persistent activity should be the eastern San Bernardino mountains and Onyx Peak down to the Santa Rosa Plateau. The activity in San Diego Mountains will be less but given the easterly flow Palomar Mountain which is west of the crest line could see a thunderstorm. The latest high resolution model data such as ARW, local WRF, NAM3 and HRRR support this coverage. There is the potential for isolated flash flood producing storms. Given the monsoon moisture in place dewpoints are elevated in the 50s and 60s but even higher on the coast due to ocean temperatures in the low 70s. Temperautures today are below normal in deserts due to the moisture levels but still above normal on the coastal plain and mesas...and about normal for inland valleys. There is a weak coastal eddy tonight and more organized marine low clouds will develop and portions of it pushing inland to near the I-15 of San Diego County. Moisture levels slowly decrease on Thursday and this is due to the mean layer flow or steering flow at mid levels turning southerly (versus easterly). This allows for cells to form along the crest line upslope convergence but less activity on Thursday. There will be more marine influence but warming air mass so offsetting conditions on the coast into Friday. Upper level high pressure at 594 DM at 500 mb over Socal builds back quickly on Friday for a warming air mass. This center is over our region and 500 mb flow becomes near zero. 850 mb temperatures rise from 22-24C on Thursday to 23 to 26C. There should be several degree rise in temperatures for the deserts up to average values and slight increase for coastal and inland valleys. The upper high them drifts just north of Socal across Point Conception and extends over Reno Nevada. This sets the stage for northeasterly wind flow and a slow increase in monsoon tropical moisture. The airmass is progged to stay warm but still near July averages or slightly above Sunday through next week with 850 mb temperatures 24 to 28C over the entire region. This will hold the marine layer down. This type of flow can be conducive to mid level easterly waves and enhanced thunderstorms but right now at least isolated convection for high terrain. By mid next week the upper high drifts back over the favored 4-corners region which brings the classic southeast monsoonal flow over Socal with July like temperatures at or slightly above normal. && .AVIATION... 111600Z...Coast...VFR this afternoon then areas of stratus developing tonight with bases 1000-1200 MSL before clearing by 10 AM Thursday. Valleys/Mountains/Deserts...Scattered SHRA/TSRA will form over the mountains this afternoon after 19Z. Tendency of TSRA will be a slow westward movement, possibly into the Inland Empire, inland valleys of San Diego County and parts of the deserts. However, probabilities of impacts at the TAF sites at these locales are very low. Wind gusts 30+ KT likely in and near TSRA. TSRA will end after 02Z with another chance of mountain TSRA Thu afternoon. && .MARINE... No hazardous marine weather is expected through Saturday && .BEACHES...Ocean teamperaturs in the low to mid 70s. && .FIRE WEATHER...The humidity has increased in the warm tropical air mass but the threat for lightning activity exists today. && .HYDROLOGY...Thunderstorm potential does bring isolated flash flood potential to mountains and foothills. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. Spotters may be asked to report this afternoon. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC/FIRE WEATHER...Tardy AVIATION/MARINE...Gregoria
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 11:14 AM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 8 hr |
| Jul 11, 11:29 AM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jul 11, 1:30 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jul 11, 2:47 PM PDT | Coastal Flood Advisory | SGX | Orange, San Diego | 3 days |
| Jul 11, 2:59 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.